Massive Colchicine Overdose with RecoveryIosfina I.a · Lan J.b · Chin C.a · Werb R.b · Levin A.b
Departments of aMedicine and bNephrology, University of British Columbia, Vancouver, B.C., Canada Corresponding Author
Dr. Ioulia Iosfina
2806–833 Homer StreetVancouver, BC V6B 0H4 (Canada)
Tel. +1 778 839 9456E-Mail email@example.com
Colchicine is an active alkaloid that is commonly used for treatment of multiple diseases including gout, primary biliary cirrhosis and familial Mediterranean fever. Less commonly, it has been implicated in several fatal overdoses. Deaths from colchicine overdoses are usually due to multi-organ failure, whether directly from colchicine toxicity or due to ensuing sepsis. We report an extreme case of colchicine ingestion (1.38 mg/kg), which is the largest reported non-fatal colchicine overdose. The patient was a 47-year-old First Nations woman with a history of depression and no other comorbidities. Ingestion was intentional and initial presentation was within 2 h of ingestion, at which point she had normal clinical and laboratory parameters. Early implementation of a targeted therapeutic strategy directed at the predicted multi-organ failure which included aggressive use of a GI decontamination protocol, timely supportive measures including ventilator support and renal replacement therapy, as well as the utilization of broad-spectrum antibiotics and G-CSF for sepsis and leucopenia management, resulted in successful support and discharge of this patient off dialysis.
© 2012 S. Karger AG, Basel